Alert archive / Texas / River Flood Warnings in 2015

River Flood Warning 17, NWS Midland/Odessa, TX

August 21, 2015Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 21, 2015, 7:28 AM CDT for Presidio County, Texas. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Aug 21, 2015, 7:28 AM CDT (12:28 UTC)
Expired
Aug 22, 2015, 9:21 AM CDT
In force
26 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 6 miles WNW of Presidio (PIOT2).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
17 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WGUS44 KMAF 211228
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
728 AM CDT FRI AUG 21 2015

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
Runoff from recent heavy rainfall will result a rise above minor flood stage
on the Rio Grande 6WNW of Presidio. Minor flooding can be expected to continue
through this afternoon before returning to normal flow this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC377-220428-
/O.NEW.KMAF.FL.W.0017.150821T1228Z-150822T0724Z/
/PIOT2.1.ER.150821T0622Z.150821T0715Z.150821T1924Z.NO/
728 AM CDT FRI AUG 21 2015

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande above Presidio 6WNW.
* until late tonight, or until the warning is cancelled.
* At  7AM Friday the stage was 8.0 feet (2.4 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 9.4 feet (2.9 meters) by this afternoon.  The river
  will fall below flood stage by this afternoon.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.4 feet (2.9 meters) on 
Aug 7 2014.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sun   Mon   Tue
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   6.0  9.0    8.0   Fri  7 AM   5.4   4.3   4.3   4.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sun   Mon   Tue
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   1.8  2.7    2.4   Fri  7 AM   1.6   1.3   1.3   1.3

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
2 follow-up statements
466 
WGUS84 KMAF 220120
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
820 PM CDT FRI AUG 21 2015

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
Runoff from recent heavy rainfall has resulted in a rise above minor flood stage
on the Rio Grande 6WNW of Presidio. Minor flooding can be expected to continue
through this evening before falling below action stage overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued tomorrow morning.

&&

TXC377-221448-
/O.EXT.KMAF.FL.W.0017.000000T0000Z-150822T1448Z/
/PIOT2.1.ER.150821T0622Z.150821T0715Z.150822T0248Z.NO/
820 PM CDT FRI AUG 21 2015

...Flood Warning extended until Saturday morning...The Flood Warning 
continues for
  the Rio Grande above Presidio 6WNW.
* until Saturday morning, or until the warning is cancelled.
* At  7PM Friday the stage was 9.2 feet (2.8 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 11.7 feet (3.6 meters) on 
Aug 21 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sat   Sat
                                                1AM   7AM   1PM   7PM
  Presidio 6WNW   6.0  9.0    9.2   Fri  7 PM   8.7   7.2   5.7   4.7

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sat   Sat
                                                1AM   7AM   1PM   7PM
  Presidio 6WNW   1.8  2.7    2.8   Fri  7 PM   2.7   2.2   1.7   1.4

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
640 
WGUS84 KMAF 221421
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
921 AM CDT SAT AUG 22 2015

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
.<General synopsis>.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC377-221451-
/O.CAN.KMAF.FL.W.0017.000000T0000Z-150822T1448Z/
/PIOT2.1.ER.150821T0622Z.150821T0715Z.150822T0302Z.NO/
921 AM CDT SAT AUG 22 2015

The Flood Warning is cancelled for
  the Rio Grande above Presidio 6WNW.
* At  9AM Saturday the stage was 5.9 feet (1.8 meters).
* Fell below flood stage at 22:02 PM Friday.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to 4.9 feet (1.5 meters)
  by tomorrow morning.

This crest compares to a previous crest of 9.2 feet (2.8 meters) on 
Aug 21 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sun   Sun
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   6.0  9.0    5.9   Sat  9 AM   5.7   5.3   5.2   4.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sun   Sun
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   1.8  2.7    1.8   Sat  9 AM   1.7   1.6   1.6   1.5

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 21, 5:03 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 21, 5:03 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
503 AM CDT FRI AUG 21 2015

.DISCUSSION...

See 12Z Aviation Discussion below.

&&

.AVIATION...

Area radars show remnants of earlier thunderstorms continuing to decay,
w/lots of convective debris floating about. This may hinder morning
stratus development, but the latest NAM persists on bringing a couple
of hours of IFR cigs to KMAF. Otherwise, convection will be possible
again this afternoon/evening, w/cu bases 5-7kft agl.

&&

.PREV DISCUSSION... /issued 457 AM CDT FRI AUG 21 2015/

DISCUSSION...

There are lingering showers moving across the area this morning.
Temperatures this afternoon are expected to climb back up into the
mid 90s to triple digits across most of the area as 850 mb
temperatures increase. There is a chance of thunderstorms this
afternoon for the western half of the CWA especially the higher
terrain and surrounding plains. These storms are expected to
continue into the overnight period.

An upper trough moving over the Northern Plains on Saturday will
help to keep the upper ridge over the area weak. Showers and
thunderstorms will again be possible across areas mainly along and
west of the Upper Trans Pecos Saturday afternoon with above normal
temperatures expected. This upper trough passing over the northern
conus will send a cold front southward into the area Sunday night.
Storms are expected to develop ahead of and along the front Sunday
afternoon with high temperatures a few degrees cooler.
Temperatures will be even cooler on Monday behind the front but
still around normal values for this time of year. An upper ridge
centered over Colorado and New Mexico will begin to build over
the western half of the conus beginning on Monday. Rain and storm
chances will decrease beginning on Tuesday and temperatures
through the extended will gradually increase as the upper ridge
builds over the region.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Aug 21, 3:25 AM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 AM CDT FRI AUG 21 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
325 AM CDT FRI AUG 21 2015 /225 AM MDT FRI AUG 21 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS OF WEST TEXAS AND
SOUTHEAST NEW MEXICO...AS WELL AS THE ADJACENT PLAINS. ANY STORMS THAT
DO DEVELOP WILL PRODUCE FREQUENT LIGHTNING. STRONGER STORMS WILL BE
ACCOMPANIED BY GUSTY WINDS TO 55 MPH...SMALL HAIL...AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Aug 21, 2:03 AM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 AM CDT FRI AUG 21 2015

NMZ034-TXZ050-210745-
SOUTHERN LEA COUNTY NM-ANDREWS TX-
203 AM CDT FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA AND SOUTHWESTERN
ANDREWS COUNTIES UNTIL 245 AM CDT/145 AM MDT/...

AT 203 AM CDT/103 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 14 MILES NORTHEAST OF JAL...OR 27 MILES WEST OF
ANDREWS...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRANKEL CITY.

LAT...LON 3218 10325 3241 10326 3242 10258 3209 10257
      3209 10304
TIME...MOT...LOC 0703Z 301DEG 22KT 3226 10301

44
Local storm report, Aug 21, 6:26 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 AM CDT FRI AUG 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND GST     4 N PRESIDIO            29.62N 104.36W
08/20/2015  M64 MPH          PRESIDIO           TX   AWOS

&&

JD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:24 PM CDTSpecial Weather StatementMAFPresidio51 min
Aug 21, 2:03 AM CDTSpecial Weather StatementMAFAndrews42 min
Aug 21, 4:47 PM CDTSpecial Weather StatementMAFPecos58 min

Nearby

River Flood Warnings in Texas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.